Minnesota, 2012

Drought in Minnesota, October 1 to 31, 2012

October 1 to 31, 2012 · NWS ARX · 3 events in 3 counties and zones

Rains during the month of October allowed drought conditions to improve across portions of southeast Minnesota. Rainfall for the month ranged from 2 to 4 inches across the area allowing for some improvement in the drought classification.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rains during the month of October allowed drought conditions to improve across portions of southeast Minnesota. Rainfall for the month ranged from 2 to 4 inches across the area allowing for some improvement in the drought classification. Enough rain was received across Houston County for them to be removed from the severe drought classification. Meanwhile, portions of Fillmore and all of Mower Counties continued to be in a severe to extreme drought. The drought conditions were putting a strain on the state water resources and state officials were urging everyone to adopt water conservation measures such as stopping outdoor irrigation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 30, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 30, 10:24 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1124 PM CDT SUN SEP 30 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
259 PM CDT SUN SEP 30 2012

MAIN FORECAST CONCERNS ARE ON PRECIPITATION POTENTIAL MONDAY
AFTERNOON/EVENING AND TEMPERATURES THROUGHOUT.

CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED RIDGING NEAR THE U.S. WEST COAST...A SHORTWAVE TROUGH
DROPPING DOWN INTO SOUTH CENTRAL CANADA AND NORTH DAKOTA...UPPER
LOWS OVER THE SOUTHERN PLAINS AND NEW ENGLAND...AND RIDGING OVER THE
FORECAST AREA. OTHER THAN SOME CIRRUS STREAMING NORTHEAST ACROSS
IOWA AHEAD OF THE SOUTHERN PLAINS UPPER LOW...MOSTLY SUNNY SKIES
EXIST ACROSS MUCH OF THE NORTHERN PLAINS AND UPPER MISSISSIPPI RIVER
VALLEY REGION. THIS IS DUE TO PLENTIFUL DRY AIR SEEN ON 12Z
SOUNDINGS FROM ABR...MPX AND GRB...WHERE DEWPOINT DEPRESSIONS OF 10C
OR MORE EXISTED THROUGHOUT MUCH OF THE TROPOSPHERE. AT THE
SURFACE...HIGH PRESSURE WAS SITUATED ACROSS THE GREAT LAKES WHILE A
COLD FRONT EXTENDED FROM THE MANITOBA/ONTARIO BORDER SOUTHWEST INTO
CENTRAL SOUTH DAKOTA. SHARP 850MB TEMPERATURE GRADIENT EXISTS
BETWEEN THESE TWO SURFACE FEATURES...NOTED BY 12Z SOUNDING DATA OF
15C AT INL AND MPX COMPARED TO 8C AT GRB. THIS HAS RESULTED IN A
SIMILAR SHARP GRADIENT IN CURRENT TEMPERATURES....FROM THE LOWER 80S
IN WESTERN MINNESOTA TO THE UPPER 60S IN EASTERN WISCONSIN.

TONIGHT AND MONDAY...SHORTWAVE TROUGH COMING INTO NORTH DAKOTA IS
PROGGED TO SPLIT APART INTO TWO BY THE 30.12Z GFS/UKMET/CANADIAN AND
ECMWF...WITH PART OF IT HEADING INTO NORTHWEST ONTARIO AND THE OTHER
DROPPING SOUTH INTO NEBRASKA BY LATE MONDAY. THIS SCENARIO CREATES
SOME ISSUES FOR PRECIPITATION TO OCCUR...SINCE THE UPPER LEVEL
FORCING GETS SPLIT AROUND THE FORECAST AREA. PLUS THE AIRMASS IS
QUITE DRY. ALL FOUR MODELS SUGGEST A DRY FORECAST. THE 30.00Z ECMWF
AND 30.12Z NAM ON THE OTHER HAND KEEP MOST OF THE TROUGH
TOGETHER....DROPPING IT INTO MN AND IA DURING THE AFTERNOON. AS
SUCH...STRONGER FORCING EXISTS AND A FRONTOGENETICAL BAND OF LIGHT
RAIN IS FORECAST TO MOVE INTO NORTHWEST SECTIONS OF THE FORECAST
AREA DURING THE AFTERNOON. HAVE FOLLOWED THE MAJORITY OF THE 30.12Z
GUIDANCE AND PULLED OUT PRECIPITATION CHANCES ENTIRELY. BOTH
SCENARIOS STILL HAVE THE COLD FRONT OVER THE EASTERN DAKOTAS SLIDE
INTO THE FORECAST AREA WITH SIMILAR TIMING...SLOWLY MOVING THROUGH
DURING THE COURSE OF THE DAY MONDAY. AS SUCH...THERE COULD BE SOME
SLIGHT COOLING IN SOUTHEAST MINNESOTA LATE IN THE DAY. OTHERWISE...
850MB TEMPS OF 10-12C AT 18Z MONDAY COMBINED WITH MID/HIGH CLOUD
COVER SHOULD SUPPORT HIGHS TOPPING OUT IN THE UPPER 60S TO LOW 70S.
ENOUGH HIGH CLOUDS AND A SOUTHERLY GRADIENT LOOKS TO BE IN PLACE
TONIGHT TO PRECLUDE ANY VALLEY FOG DEVELOPMENT. THEY SHOULD ALSO
RESULT IN WARMER LOWS...ESPECIALLY WEST OF THE MISSISSIPPI RIVER.
GOING PREVIOUS FORECAST LOWS LOOK REASONABLE...WITH THE TYPICAL
WISCONSIN COLD SPOTS DROPPING INTO THE UPPER 30S DUE TO A LONGER
PERIOD OF DECOUPLED WINDS.

MONDAY NIGHT AND TUESDAY...THE POSSIBLY SPLIT SHORTWAVE TROUGH LOOKS
TO MOVE THROUGH THE FORECAST AREA LATE MONDAY NIGHT...WITH RIDGING
BUILDING IN FROM THE WEST ON TUESDAY AS A POTENT UPPER TROUGH BEGINS
TO DROP SOUTH INTO MONTANA. AGAIN WHETHER OR NOT PRECIPITATION FALLS
MONDAY NIGHT DEPENDS ON HOW SPLIT APART THAT SHORTWAVE TROUGH IS...
WITH THE 30.00Z ECMWF DEPICTING A MUCH BETTER CHANCE OF RAIN
COMPARED TO THE 30.12Z NAM/GFS/UKMET/CANADIAN/ECMWF. CONTINUED TO
FOLLOW THE DRY MAJORITY AS WELL AS PREVIOUS DRY FORECAST.
STILL...AFTER 06Z TUESDAY...DRY WEATHER SHOULD BE THE RULE WITH
SKIES CLEARING OUT...ESPECIALLY OVER THE NORTHWESTERN 2/3 OF THE
AREA. TEMPERATURES SHOULD STILL REMAIN SEASONABLE MONDAY
NIGHT...DESPITE THE COLD FRONTAL PASSAGE...DUE TO A COMBINATION OF
THE CLOUDS AND 850MB TEMPS ONLY FALLING TO 6-8C BY 12Z TUESDAY.
GENERALLY FOLLOWED A BLEND OF GUIDANCE WHICH RESULTS IN LOWS IN THE
40S. WITH SUN BACK OUT FOR TUESDAY AND THE GIVEN 850MB TEMPS...HIGHS
REACHING UP INTO THE UPPER 60S TO LOW 70S SEEM REASONABLE.

TUESDAY NIGHT AND WEDNESDAY...THE POTENT UPPER TROUGHING DROPPING
INTO MONTANA ON TUESDAY IS PROGGED TO CONTINUE DIGGING SOUTHEAST...
INTO WYOMING AND PERHAPS THE DAKOTAS AS WELL BY 00Z THURSDAY. AS
THIS TROUGH DIGS...IT HELPS TO KICK OUT THE STALLED UPPER LOW IN THE
SOUTHERN PLAINS. MODEL TRENDS HAVE SHOWN A LOT OF RETROGRESSION THE
PAST COUPLE OF DAYS WITH THIS UPPER LOW...WHICH IS NOW SLATED TO
LIFT UP THROUGH LOWER MICHIGAN ON WEDNESDAY. A DEFORMATION
PRECIPITATION BAND ASSOCIATED WITH THIS UPPER LOW IS FORECAST BY THE
30.12Z NAM TO PERHAPS CLIP PORTIONS OF GRANT AND ADAMS COUNTIES ON
WEDNESDAY. THE NAM IS A WESTERN OUTLIER...WITH ALL OTHER MODELS
KEEPING THE BAND TRACKING NOT MUCH FARTHER WEST THAN THE CHICAGO
AREA. THEREFORE...HAVE DISCOUNTED THE NAM AT THIS TIME...AND WILL
FOLLOW THE MAJORITY SHOWING UPPER RIDGING HOLDING OVER THE FORECAST
AREA BETWEEN THE POTENT UPPER TROUGH AND UPPER LOW. SUBSIDENCE AND
DRY AIR UNDER THIS UPPER RIDGE IS EXPECTED TO RESULT IN DRY WEATHER
FOR THIS TUESDAY NIGHT AND WEDNESDAY PERIOD. DEPENDING ON CLOUD
COVER AND IF IT RAINS MONDAY NIGHT...COULD BE A CONCERN FOR VALLEY
FOG TUESDAY NIGHT...SINCE A SURFACE RIDGE OF HIGH PRESSURE SHOULD BE
IN PLACE. OTHERWISE...TEMPERATURES LOOK FAIRLY MILD FOR EARLY
OCTOBER WITH LOWS STILL IN THE 40S AND 850MB TEMPS OF 10-12C ON
WEDNESDAY BOOSTING HIGHS INTO THE LOW TO MID 70S.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
259 PM CDT SUN SEP 30 2012

IN THE MEAN...THE 30.12Z ECMWF/CANADIAN/GFS AND GFS ENSEMBLES ALL
CONTINUE TO FORECAST A BIG CHANGE IN THE UPPER LEVEL PATTERN DURING
THE LONG TERM PERIOD. BY THE WEEKEND...THERE SHOULD BE DEEP UPPER
LEVEL TROUGHING IN PLACE ACROSS THE EASTERN TWO THIRDS OF CANADA AS
WELL AS THE NORTHERN PLAINS EASTWARD INTO THE GREAT LAKES. FALL WILL
REALLY BE FELT THIS WEEKEND AS 850MB TEMPS PLUMMET TO BELOW -2C.
PLENTY OF DIFFERENCES EXIST ON HOW WE GET TO THE WEEKEND...MOSTLY
RELATED TO THAT POTENT TROUGH THE DIGS INTO WYOMING ON WEDNESDAY.
THE 30.12Z ECMWF/CANADIAN/GFS ALL HAVE THE POTENT TROUGH TURNING
NEGATIVE TILT AS IT COMES ACROSS THE NORTHERN PLAINS INTO MINNESOTA
WEDNESDAY NIGHT AND THURSDAY. HOW FAR NORTHWEST THIS TURN TO
NEGATIVE TILT OCCURS AND TIMING IS AT ODDS AMONGST THE MODELS...WITH
THE 30.00Z ECMWF/30.12Z CANADIAN FARTHER TO THE NORTHWEST THAN THE
30.12Z GFS. THIS HAS MAJOR IMPLICATIONS ON HOW MUCH PRECIPITATION
AND COLD AIR TIMING. IN THE CASE OF THE 30.00Z ECMWF/30.12Z
CANADIAN...THEY ARE MUCH LIGHTER ON PRECIPITATION COMPARED TO THE
30.12Z GFS. NEW 30.12Z ECMWF IS COMPLETELY DRY. FOR NOW...WILL
FOLLOW A CONSENSUS APPROACH WITH 20 CHANCES WEDNESDAY NIGHT AND
30-50 ON THURSDAY. ALSO OF NOTE IS THE 30.12Z ECMWF/CANADIAN ARE
MUCH FASTER THAN THE GFS. MUCH COOLER DAY ANTICIPATED ON THURSDAY
TOO AS THE COLD FRONT PASSES...SENDING 850MB TEMPS DOWN TO 0-4C BY
00Z FRIDAY. BREEZY NORTHWEST WINDS LIKELY TOO BEHIND THE FRONT...
ESPECIALLY IF THE GFS PANS OUT. MAINLY DRY WEATHER SHOULD FOLLOW FOR
THURSDAY NIGHT. FOR FRIDAY AND SATURDAY...THE 30.00Z/30.12Z ECMWF
SHOW SOME FRONTOGENESIS-TYPE LIGHT RAIN OCCURRING ACROSS MUCH OF
THE FORECAST AREA...NORTH OF A STALLED BOUNDARY FROM KANSAS TO
INDIANA.  THE 30.12Z GFS/CANADIAN HAVE THIS BOUNDARY MUCH FARTHER
SOUTH...RESULTING IN DRY CONDITIONS. GIVEN THE GENERALLY GOOD
PERFORMANCE OF THE ECMWF...NEED TO HAVE AT LEAST SOME 20 PERCENT
CHANCES FOR FRIDAY AND SATURDAY...ESPECIALLY SOUTH OF I-90. ALL
MODELS HAVE HIGH PRESSURE CROSSING THE AREA ON SUNDAY...THUS DRIER
WEATHER IS EXPECTED.

&&

.AVIATION...THROUGH 06Z TUESDAY
1124 PM CDT SUN SEP 30 2012

THE MAIN FOCUS AT THE TAF SITES WILL BE WITH THE TIMING OF WHEN A
COLD FRONT MOVES THROUGH MONDAY MORNING. HIGH LEVEL CLOUD COVER
WILL PERSIST OVERNIGHT AHEAD OF THE COLD FRONT WITH SOUTHERLY
WINDS GRADUALLY INCREASING BY DAY BREAK. THESE WINDS WILL QUICKLY
SHIFT AROUND TO THE NORTHWEST AND BECOME GUSTY TO 20KTS AS THE
COLD FRONT PASSES THROUGH RST AROUND 14Z AND LSE AROUND 18Z. MID
LEVEL CLOUD COVER WILL BE ON THE INCREASE BEHIND THE FRONT WITH
SOME SPRINKLES NOT OUT OF THE QUESTION. VISIBILITY AND CEILINGS
WILL REMAIN VFR THOUGH THROUGHOUT WITH THE WIND GUSTS RECEDING
MONDAY EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
259 PM CDT SUN SEP 30 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...HALBACH
Hazardous weather outlook, Sep 30, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SUN SEP 30 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND PORTIONS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Fillmore

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Rainfall amounts across Fillmore County averaged 2 to 4 inches during October. This was enough rain for some improvement in the drought to occur. By the end of the month, only the western quarter of the county remained in a severe drought. Improvements over the eastern three quarters of the county removed those areas from the severe drought. River flows continue to be less than 20 percent of normal on the Root River along with deeper than normal ground water levels.

Drought, Houston

When
October 1, 12:00 AM CST to October 30, 6:00 AM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Rainfall amounts across Houston County averaged 3 to 4 inches during October. This was enough rainfall to improve the soil moisture conditions and end the severe drought classification.

Drought, Mower

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Rainfall amounts averaged 2 to 3 inches across Mower County during October. This was not enough rain to prevent the drought from expanding. By the end of the month, the southwest half of the county was in an extreme drought with the rest of the county in a severe drought. River flows continue to be less than 20 percent of normal on the Cedar River along with deeper than normal ground water levels.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412941, 412942, 412943.